Nebraska, 2021

Damaging Winds in Nebraska, June 23 to 24, 2021

June 23 to 24, 2021 · NWS GID · 6 events in 3 counties and zones

During the very early morning of Thursday the 24th, a southeastward-charging mesoscale convective system (MCS) impacted mainly the far northern/northeastern fringes of South Central Nebraska, with the only verified severe wind speed/wind damage reports (mainly to trees) emanating from Valley, Greeley and Nance counties (although radar data/nearby reports suggested that marginally-severe winds…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the very early morning of Thursday the 24th, a southeastward-charging mesoscale convective system (MCS) impacted mainly the far northern/northeastern fringes of South Central Nebraska, with the only verified severe wind speed/wind damage reports (mainly to trees) emanating from Valley, Greeley and Nance counties (although radar data/nearby reports suggested that marginally-severe winds might have also affected northern portions of Sherman/Howard/Merrick/Polk). The most notable damage reports (speeds estimated around 65 MPH) were from Greeley County, where the NWS cooperative observer in Greeley reported extensive tree damage around town, including some up to 2 ft. diameter. It was a similar story in Spalding, where an NeRAIN observer commented high winds with lots of tree damage. Although damage reports were sparse from neighboring counties, measured severe-criteria gusts included 68 MPH at Ord airport and 64 MPH at a mesonet in southwestern Nance County. At least slightly sub-severe winds extended well to the south of the precipitation swath, including airport-measured speeds of 53 MPH at York and 52 MPH in Grand Island.

Breaking down event evolution and timing, the MCS origins got underway during the evening of the 23rd as a few semi-discrete severe storms fired up within far north central Nebraska. After sunset, this initial activity started merging outflows and exhibiting increasing upscale/linear growth, eventually accelerating southeastward toward northern local counties. However, this system was a quick-hitter for South Central Nebraska, first rolling into Valley/Greeley counties from the north-northwest between midnight-1 a.m. CDT. Already by around 2 a.m. CDT the main outflow surge had cleared the Polk County area, followed shortly thereafter by the trailing heavy rain core. Although this ended the severe weather threat for the night within the 24-county area, another mainly northwest-southeast oriented complex of elevated storms flared up within several counties along/near the Highway 281 corridor between 2:30-3:30 a.m. CDT, likely resulting from the low level jet impinging upon the trailing cold pool from the initial MCS. This secondary complex, which likely produced pockets of small hail early on, gradually shifted east/weakened over the next few hours, with the last storms of the night finally exiting the local area out of York/Fillmore counties around 6 a.m. CDT. Turning to the meteorology, this was a fairly typical setup for nocturnal MCS activity. In the mid-upper levels Nebraska resided under quasi-zonal flow, positioned along the northern extent of ridging extending north-northeast from west Texas, and well-downstream from an upper low just off the California coast that was ejecting various low-amplitude disturbances east-northeastward toward the Central Plains. At the surface, steady southerly breezes during the day and evening of the 23rd promoted a rapid/impressive increase in low level moisture, as South Central Nebraska dewpoints soared from only the low-mid 50s (F) at sunrise on the 23rd to the low-70s by late evening. As a result, a fairly potent combination of instability/shear awaited the MCS as it entered local northern counties, featuring 3000-4000 J/kg mixed-layer CAPE and 30-40 knots deep-layer shear. Also by the midnight hour, the exit region of a 40+ knot, south-southwesterly low level jet was aimed directly into the heart of South Central Nebraska, enhancing MCS organization and southeastward propagation. It is possible that this storm complex and resultant damaging winds might have tracked deeper into the local area if not for the presence of very warm mid level temperatures (700 millibar temps averaged 14-16 C through the night).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 23, 5:35 PM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 23, 5:35 PM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
635 PM CDT Wed Jun 23 2021

.DISCUSSION...(This evening through Wednesday)
Issued at 323 PM CDT Wed Jun 23 2021

The main story in this forecast package is the daily chances for
thunderstorms, some of which will likely be severe, tonight through
Friday.

Currently, radar and satellite imagery only shows some midlevel
showers/sprinkles over west-central Nebraska. Models are in general
agreement that more robust convection should develop over the
panhandle and Sandhills late this afternoon, though. This activity
should then move eastward through the local area this evening and
overnight. These storms will continue to move into a favorable
airmass over the local area, with 3000J/kg+ of MLCAPE and 35kts of
effective bulk shear. This will potentially allow these clusters
to evolve into one or more bowing segments, enhancing the risk for
damaging wind. The primary threat area is near and north of I-80,
but the entire area does have at least some risk for severe
weather as CAMs show scattered activity continuing to develop
with the low level jet later overnight.

A few showers or weakening thunderstorms may linger into Thursday
morning, but most areas should be dry from late morning through the
early afternoon. Remnant cloud cover and more zonal flow aloft will
keep temperatures cooler than today across Nebraska, though areas of
northern Kansas that are closer to surface low could still reach the
upper 90s.

Convective development is more uncertain for Thursday
afternoon/night, but it appears that there are two main areas of
concern. Firstly, intense surface-based convection could develop
in far southeastern portions of the forecast area in the late
afternoon ahead of the advancing surface low. There is some
indication that this could be completely southeast of the area,
but it is still worth monitoring. Secondly, additional clusters of
thunderstorms will likely develop over the High Plains forced by
the arrival of the upper trough. This activity would then move
through the local area later overnight into Friday morning.

Instability will start to wane on Friday with the arrival of the
cooler airmass, but at least southeastern portions of the area
will remain warm/moist enough to support a marginal severe risk.
Regardless of severity, ensembles are in very good agreement in
additional rain/thunderstorms Friday afternoon/evening, therefore
have maintained the likely PoPs from the NBM.

The upper trough will be slow to exit the area, keeping some slight
thunderstorms chances through the area Saturday and Sunday. The
weekend will also be noticably cooler under this trough, with highs
only in he upper 70s or 80s. It still appears that next week will
dry out and trend warmer as upper level ridging continues to
amplify over the western CONUS.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 622 PM CDT Wed Jun 23 2021

Main concern through this TAF lies with a brief period of LLWS,
then the potential for thunderstorms at both terminal sites. This
evening, will continue to see VFR conditions with at times gusty
southerly winds (esp at KGRI). Speeds are expected to taper off
with time, with the potential for the direction to turn more
variable in nature. Models continue to show LLWS later this
evening/around midnight, and kept that mention going in the TAF.
Threat for thunderstorms remains, with model timing in generally
good agreement showing the best chances moving in around 06Z, so
do have a tempo group going for a couple hours to reflect the
potential of much stronger, but variable, winds. There is some
uncertainty with how much/if any lingering scattered activity
there may into the early morning hours, do have a VCTS mention
going. Uncertainty with precipitation chances lingers into the
daytime hours tomorrow, do have a dry period, with a VC mention
returning during the afternoon. Winds during the daytime hours
look to be ENE around 10 MPH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...ADP
Hazardous weather outlook, Jun 23, 8:28 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
928 PM CDT Wed Jun 23 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
928 PM CDT Wed Jun 23 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorms are expected to move into the outlook area through
the overnight hours tonight. Some of these storms will have the
potential to be severe, with damaging wind gusts up to 75 MPH and
hail near the size of ping pong balls expected to be the primary
hazards. The best chance for severe weather looks to be along and
north of Interstate 80, but there is at least some severe risk for
the entire area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Thursday afternoon, heat index values around 100 degrees are
expected over portions of north central Kansas.

Additional rounds of thunderstorms are possible Thursday and
Friday, some of which could be strong to severe. However, details
regarding specific timing, placement, and severe threats remain
uncertain and will greatly depend on how any activity from
previous days pans out.

Non-severe thunderstorm chances continue this weekend, before
trending back towards a drier pattern for the beginning of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the overnight hours,
especially along and north of Interstate 80.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 23, 10:26 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Hastings NE
1126 PM CDT Wed Jun 23 2021

KSZ017-240515-
Rooks KS-
1126 PM CDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROOKS COUNTY UNTIL
1215 AM CDT...

At 1125 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Ogallah, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plainville, Palco and Zurich.

LAT...LON 3929 9960 3941 9940 3914 9919 3913 9922
      3913 9960
TIME...MOT...LOC 0425Z 243DEG 23KT 3912 9971

JCB

The radar

The North Platte radar (KLNX), 140 km away, was scanning. The volume nearest the first event began at 05:26 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
June 23, 11:25 PM CST
Where
Valley County, (Odx)sharp Fld Ord
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.620, -98.950

Thunderstorm Wind, Valley

When
June 23, 11:29 PM CST
Where
Valley County, Ord
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
41.600, -98.930

Thunderstorm Wind, Greeley

When
June 23, 11:35 PM CST
Where
Greeley County, Spalding
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
41.680, -98.370

Tree approximately one foot in diameter was snapped in town.

Thunderstorm Wind, Greeley

When
June 23, 11:48 PM CST
Where
Greeley County, Greeley
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.550, -98.530

Tree damage reported across town. Trees up to two feet in diameter were downed.

Thunderstorm Wind, Greeley

When
June 23, 11:57 PM CST
Where
Greeley County, Wolbach
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.400, -98.400

Deputy estimated wind gusts to be near 60 MPH. One downed branch was blocking part of Highway 22.

Thunderstorm Wind, Nance

When
June 24, 12:19 AM CST
Where
Nance County, 8.26 mi WSW of Fullerton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.330, -98.130

A wind gust of 64 MPH was measured by a mesonet station located 8 miles north-northeast of Palmer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971460, 971461, 971462, 971463, 971464, 971465.